Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Tallahassee, FL

March 17, 2003Berrien County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2003, 4:46 PM EST for Berrien County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 4:46 PM EST (21:46 UTC)
Expired
Mar 17, 2003, 5:15 PM EST
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Berrien County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS52 KTAE 172146
SVRTLH
GAC019-172215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN GEORGIA

* UNTIL 515 PM EST

* AT 446 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES WEST OF
  NASHVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERRIEN CO AIRPORT BY 450 PM EST...
  WEBER BY 455 PM EST...
  ALAPAHA BY 505 PM EST...
  GLORY...BANNOCKBURN BY 510 PM EST...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


LAT...LON 3128 8338 3113 8326 3129 8305 3146 8320

$$

8-JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:45 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 17, 1:45 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST MON MAR 17 2003

SURFACE LOW NEAR PNS MOVING SLOWLY TO THE NE...WITH WARM FRONT OVER
N FL. WARM SECTOR OVER N FL & THE COASTAL WATERS HAS BEEN THE
LOCATION OF THE MOST INSTABILITY & TSTM DEVELOPMENT. THE UPPER LOW
WAS OVER CENTRAL MISS. AREA 88D RADARS HAVE AREA OF SHOWERS &
EMBEDDED TSTMS MOVING E-NE...& GOOD CHANCE TO LIKELY POP IN
FORECAST. AT THIS TIME NO SEVERE STORMS HAVE BEEN DETECTED...BUT SPC
HAS PUT CWA IN SLIGHT RISK REST OF TODAY & TONIGHT. LOOKS TO BE
MARGINAL & COVERAGE WOULD BE LOW WITH LIMITING FACTORS. HAVE
INCREASED EVENING & OVERNIGHT POP TO 30-50% WITH EXPECTED LIFT &
FACTORS AS SURFACE & UPPER LOW LIFT NE ACROSS CWA.

MODELS...ESPECIALLY THE GFS...HAVE A GOOD HANDLE ON MAIN FEATURES AS
SURFACE LOW & UPPER LOW EXPECTED TO GRADUALLY MOVE E-NE TONIGHT.
WILL SEE SOME SHOWERS & ISOLATED TSTMS MAINLY THIS EVENING...THEN
SMALLER CHANCE OF SHOWERS AFTER MID-NIGHT. THEN ON TUESDAY...SOME
DRYING IS SEEN IN MODELS AS MEAN RH GOES TO LESS THAN 50%. RIGHT NOW
HAVE SMALL CHANCE IN ZONES...& MAY TAKE IT OUT. TUESDAY NIGHT INTO
WEDNESDAY...SOUTH FLOW GRADUALLY INCREASES...BUT ENERGY & LIFT STAY
OFF TO THE NORTH OF THE CWA. ON WEDNESDAY...SOME LIFT & INSTABILITY
RETURNS TO THE CWA FOR A SMALL CHANCE AGAIN...BUT MAIN DYNAMICS
FOCUSING OUT WEST WITH THE DEVELOPING UPPER & SURFACE LOW. WE WILL
SEE A GRADUALLY INCREASE IN POP INTO THURSDAY AS THE SYSTEM
APPROACHES. THEN THE COLD FRONT PASSES THROUGH ON FRIDAY. THEN SOME
DRYING INTO SATURDAY. MODEL TEMPS SEEM A BIT TOO WARM WITH EXPECTED
CLOUDS & CHANCES OF RAIN...SO WILL GO LOWER END.

MARINE: WINDS & SEAS REMAINING BELOW SCEC OR SCA. MAY GET CLOSE TO
SCEC LATER TONIGHT AS THE SURFACE LOW PUSHES NE. THEN IT APPEARS
THEY WILL STAY DOWN UNTIL THURSDAY AS THE GRADIENT TIGHTENS AHEAD OF
THE NEXT SYSTEM.

FIRE WEATHER:  RH VALUES EXPECTED TO REMAIN ABOVE 35% THROUGH THE
END OF THE WEEK.

PRELIMINARY NUMBERS...
TLH 059 081 060 083 7223
PFN 062 079 064 079 6223
DHN 058 079 061 081 6223
ABY 057 079 061 081 7223
VLD 059 081 061 083 7223
CTY 062 082 062 085 6223

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Mar 17, 8:05 AM EST, 8 hours 41 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-181100-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
805 AM EST MON MAR 17 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA.
AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE LOW OVER
SOUTHERN MISSISSIPPI...WILL BOTH LIFT OFF TO THE NORTHEAST. AN
ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE TODAY AND
TONIGHT AS THE SYSTEMS MOVE NORTHEAST. OTHERWISE...SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST
OVER THE AREA TODAY AND TONIGHT. SOME HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ONLY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE AFTERNOON AND EARLY EVENING TUESDAY AND WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THURSDAY AND
FRIDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT. THE STORM
PREDICTION CENTER HAS THE TRI-STATE REGION HIGHLIGHTED WITH A
SLIGHT RISK OF SEVERE WEATHER TUESDAY AND WEDNESDAY. THE THREAT OF
SEVERE WEATHER MAY CONTINUE INTO EARLY FRIDAY UNTIL THE COLD FRONT
PUSHES THROUGH. WINDS AND SEAS ARE EXPECTED TO INCREASE OVER THE
COASTAL WATERS TO ADVISORY LEVELS ON THURSDAY AHEAD OF THE FRONT.
CURRENTLY...THE WEEKEND LOOKS TO BE RAIN FREE.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...DUE TO
THE LIMITED POTENTIAL OF SEVERE STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.